Hail, Petroleum
- When
- June 24, 3:33 PM MST
- Where
- Petroleum County, 0.95 mi W of Flatwillow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.830, -108.420
Public reported quarter sized hail.
A low pressure disturbance from the west combined with increasing surface moisture and a very unstable atmosphere to sustain multiple severe thunderstorms, including a linear complex of storms which eventually evolved into a bow echo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A low pressure disturbance from the west combined with increasing surface moisture and a very unstable atmosphere to sustain multiple severe thunderstorms, including a linear complex of storms which eventually evolved into a bow echo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 3:19 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 419 PM MDT FRI JUN 24 2016 .SHORT TERM...for northeast Montana...tonight through Sun... Update: Updated for severe thunderstorm watch issuance. Gilchrist The initial longwave pattern across CONUS this evening consists of storm system/upper trough rotating and pushing across the Divide, and an upper ridge moving east across the Central Plains. The trough/low center will move across Northeast Montana on Saturday and into Quebec Province on Sunday. So the short-term will see active weather, beginning with thunderstorms tonight, strong winds on Saturday, and showers on Sunday. The trough will bring cooler than normal temperatures for the weekend. Tonight: At 00Z a moderately strong cold front begins to plow through Northeast Montana. It will meet up in the forecast area with a moist and unstable airmass. Thunderstorms and rain showers will likely intensify, becoming severe. Strong winds aloft suggest the potential for damaging winds and large hail. SPC has placed most of the CWA in its Convective Outlook for a Slight Risk for Severe Thunderstorms. Diminishing storms and rain showers may not totally exit the area until around sunrise. Saturday: The closed upper low/storm center will move through the local region, but mainly keeping showers to the north in Canada and near or north of the Hi-Line. The main issue will be the wind strength. Mid-morning westerly winds may reach 25g40kt. Afternoon northwesterly winds may reach 30g50kt. Will go ahead and issue an NPW for Fort Peck Lake from 15Z to 03Z. Saturday night through Sunday: Showers wrapping around behind the storms will create a chance for rain showers, mainly north of the Missouri River. Templer .LONG TERM...Sun night through Fri... not too many changes were made today. subtle disturbances occasionally will move through the upper ridge. upper flow will be weaker so severe thunderstorm chances should be lower. TFJ previous discussion... Synoptic Setup: Long range begins with a large trough over the Canadian Prairies and northern US Plains. A second large trough resides over the northeast Pacific centered around or just south of the Gulf of Alaska. A large airmass of hot high pressure resides over the Desert Southwest and runs as far north as southern Idaho. A slightly cooler ridge juts out of the high pressure through western Montana and through Alberta. Sunday night through Monday: Northeast Montana lies on the stable side of a developing ridge to the west. conditions will warm but remain mostly dry. Monday night through Wednesday: A shortwave will move around the edges of the hot high pressure and through eastern Montana. Tuesday and Tuesday night look to be the prime impact times with showers being scattered. Wednesday onward: Hot air from down south will fill in the ridge into southern Alberta and then slowly move it over Montana. This will increase temperatures and lower chances for showers and thunderstorms slightly until the ridge axis hits. The only other chance for showers and thunderstorms will be during night time when the K-boundary from the desert air passes over the region. GAH && .AVIATION... SYNOPSIS: Upper low system moving in from the Pacific NW will bring unsettled conditions through Saturday. SEVERE WX: Evening severe thunderstorms still look on tap with damaging winds being the main threat. Gusts over 60 kts are possible with some storms. Making sure aircraft are tied down or in sheltered locations is recommended. WINDS: Winds will turn clockwise to the east ahead of the thunderstorms then punch in from the northwest for a couple hours in the wake of the storms. Expect them to increase saturday with gusts to 40 kts during the afternoon. They will diminish Saturday evening. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory from 9 AM to 9 PM MDT Saturday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 221 PM MDT FRI JUN 24 2016 MTZ016>027-059>062-251200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 221 PM MDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG FRONTAL SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. THUNDERSTORMS ARE EXPECTED FROM LATE THIS AFTERNOON THROUGH TONIGHT AND SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ON SATURDAY BEHIND THE FRONTAL PASSAGE. THESE WINDS WILL MAKE BOATING EXTREMELY HAZARDOUS ON FORT PECK LAKE AND TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES. THEREFORE A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM SATURDAY MORNING THROUGH 9 PM SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
320 PM MDT FRI JUN 24 2016
MTZ017-018-020-242215-
DANIELS MT-CENTRAL AND SOUTHERN VALLEY MT-WESTERN ROOSEVELT MT-
320 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALLEY...
NORTHWESTERN ROOSEVELT AND CENTRAL DANIELS COUNTIES UNTIL 415 PM
MDT...
AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF PEERLESS...OR 17 MILES SOUTHWEST OF
SCOBEY...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCOBEY...FLAXVILLE...MADOC AND FOUR BUTTES.
LAT...LON 4879 10510 4846 10582 4849 10595 4900 10559
4900 10556
TIME...MOT...LOC 2119Z 227DEG 39KT 4863 10570
TFJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
347 PM MDT FRI JUN 24 2016
MTZ021-022-060-242245-
SOUTHWEST PHILLIPS MT-PETROLEUM MT-GARFIELD MT-
347 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...PETROLEUM
AND SOUTH CENTRAL PHILLIPS COUNTIES UNTIL 445 PM MDT...
AT 346 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTHEAST OF ROY TO 15 MILES NORTHWEST
OF ROUNDUP. MOVEMENT WAS EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINNETT...MOSBY...FLATWILLOW...CROOKED CREEK REC AREA...CAT CREEK...
TIEGEN AND PETROLIA LAKE.
LAT...LON 4727 10872 4732 10831 4759 10832 4759 10843
4760 10839 4762 10820 4758 10818 4759 10797
4751 10790 4745 10791 4745 10788 4685 10771
4685 10789 4677 10784 4676 10783 4675 10863
4710 10861 4710 10874
TIME...MOT...LOC 2146Z 260DEG 38KT 4747 10883 4664 10870
TFJThe Billings radar (KBLX), 109 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
23 thunderstorm wind, 8 hail. Local standard time, as filed.
Public reported quarter sized hail.
Trained spotter reported half dollar hail covering the ground.
Lufborough Hill MT-200 DOT site recorded a 58 mph wind gust.
Trained spotter reported quarter sized hail.
Trained spotter estimated 65 mph wind gusts which broke off some tree branches.
Trained spotter reported quarter sized hail.
A 76 mph wind gust was recorded at the King Coulee RAWS site.
Trained spotter reported quarter sized hail.
Jordan airport ASOS recorded a 68 mph wind gust.
Trained spotter estimated 70 mph wind gusts.
Trained spotter reported quarter sized hail.
The Fort Peck Dam handar mesonet site recorded a 66 mph wind gust.
Public reported penny sized hail and wind gusts up to 50 mph.
An off-duty NWS employee reported 60 mph wind gusts.
Public reported nickel sized hail.
Trained spotter measured 61 mph wind gusts.
Trained spotter measured 62 mph wind gusts.
Follow-up information: DOE/WAPA had 14 H-structure power poles snapped or blown over along MT highway 13. These power poles were less than 1 year old. The rural utility company had 50 single-line poles snapped or blown over along MT highway 13. Three to five miles west of that location, another 25 power poles were snapped or blown over.
Trained spotter reported 60 mph wind gusts.
Wolf Point airport ASOS recorded a 66 mph wind gust.
Public estimated 75 mph wind gusts.
Roosevelt County law enforcement and numerous public reported significant damage in the town of Poplar. Numerous trees were uprooted and many homes damaged, including some roofs blown off or damaged. A FEMA Damage Assessment Team came after this event and determined the extent of damages to private and tribal HUD homes.
Trained spotter measured 62 mph wind gusts.
An 80 mph wind gust was recorded at the Poplar airport.
An 85 mph wind gust was recorded at the Poplar RAWS site.
Trained spotter reported 60 mph wind gusts.
Public report, via social media, of a camper overturned and 2 teepees collapsed during a Native American pow wow outdoor celebration.
Trained spotter reported 70 mph wind gusts.
The Sioux Pass MT-16 DOT site recorded a 74 mph wind gust.
The Medicine Lake RAWS site recorded a 76 mph wind gust. Time estimated.
The US-2 at Stateline DOT site recorded a 71 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646239, 646240, 646241, 646242, 646243, 646244, 646245, 646246, 646247, 646248, 646249, 646250, 646251, 646253, 646252, 646254, 646255, 646258, 646256, 646257, 646259, 646260, 646261, 646265, 646262, 646263, 646266, 646267, 646268, 646269, 646270.